From Keshena, Wisconsin, USA:
I have recently started on an insulin pump-Deltec Cozmo. However, I have been having some problems with the infusion sites. I have no problem getting the canula inserted (no pain, blood, kinking, etc.) After about 24 to 36 hours, the site starts to bleed out lightly (not into the canula or tubing), especially if I have been a little active like taking a walk. At that point, if I try to give a bolus, the insulin will leak out. I can see it visually making the tape wet. With the slight bleeding and leaking, I have to, of course, change the site. I was wondering if anyone else has seen this before and if anything worked to correct it. Changing sites every 24 hours seems excessive. Should I try different infusion sets or sites other than my upper abdomen? I love the pump as it has brought my morning fasting blood sugars into normal range, something I was not able to do with Lantus or NPH. My diabetes educator and endocrinologist did not have much to offer as far as an explanation.
I use the Cozmo and have not had this problem. I, like you, love the pump, but I wonder if the upper abdomen site could possibly be not a good site for you. You might want to try the lower abdomen. I have started many folks on pumps and found that most of the women that use pumps use the lower abdomen and most of the men that use pumps use the upper abdomen. You also might want to call the help line with the Cozmo and see what they say. What are your blood sugars doing when it seems that the site is leaking insulin? I would suggest tracking your blood sugars about every three to four hours after you insert the infusion set and give that information to the Cozmo help line folks.
Additional comments from Dr. Linda DiMeglio:I ran this question by one of our pump educators. She said, generally, she only sees this problem in over-used sites. Even though you've started on a pump recently, we'd recommend rotating the infusion site to a new area of the body.
Last Updated: Tuesday April 06, 2010 15:10:02
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
© Children with Diabetes, Inc. 1995-2016. Comments and Feedback.